Indiana, 2011

Hail and Damaging Wind in Indiana, May 22, 2011

May 22, 2011 · NWS IND · 19 events in 10 counties and zones

During the afternoon and early evening of May the 22nd, storms dropped hail up to 3 inches in diameter over mainly the southern half of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the afternoon and early evening of May the 22nd, storms dropped hail up to 3 inches in diameter over mainly the southern half of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 22, 11:15 AM EST, 10 minutes earlier.

Area forecast discussion, May 22, 11:15 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 PM EDT SUN MAY 22 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...LOW PRESSURE OVER THE PLAINS STATES WILL SLOWLY PUSH
EAST OVER THE NEXT FEW DAYS...PASSING NORTH OF INDIANA THROUGH THE
GREAT LAKES BY TUESDAY. WARM AND MOIST AIR ON SOUTHERLY WINDS WILL
STREAM ACROSS INDIANA TODAY THROUGH MONDAY...BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS EACH DAY.

THE BEST CHANCE FOR STORMS WILL BE ON MONDAY NIGHT AS THE TRAILING
COLD FRONT FROM THE PASSING LOW TO THE NORTH PUSHES ACROSS
INDIANA. THE COLD FRONTAL BOUNDARY WILL THEN LINGER NEAR CENTRAL
INDIANA THROUGH THE WORKWEEK...BRINGING SHOWERS AND STORM CHANCES
EACH DAY.

&&

.NEAR TERM /TODAY/...

HAD TO UPDATE MORNING POPS BASED ON RADAR TRENDS AS QUITE A BIT OF
ACTIVITY WENT UP ALONG AN COLD OUTFLOW BOUNDARY ACROSS EASTERN
ILLINOIS AND ARE NOW PROMPTLY MARCHING NORTHEAST ACROSS CENTRAL
INDIANA AROUND 40 MPH. THE STORMS HAVE WEAKENED SOMEWHAT FROM
EARLIER WHEN ONE SEVERE THUNDERSTORM WARNING AND A COUPLE STRONG
THUNDERSTORM ADVISORIES WERE ISSUED FOR HAIL POTENTIAL. LEFT
AFTERNOON SMALL CHANCE POPS ALONE AS IT APPEARS THERE WILL BE A LULL
IN THE ACTIVITY.

PREVIOUS NEAR TERM DISCUSSION...PROTECTIVE UPPER RIDGE HAS MOVED
EAST OF INDIANA AS WATER VAPOR IMAGERY SHOWS LOW PRESSURE SPINNING
OVER NEBRASKA AND SOUTH DAKOTA. WARM AND MOIST SOUTHERLY FLOW WAS IN
PLACE ACROSS CENTRAL INDIANA WITH DEW POINT TEMPERATURES IN THE
LOWER 60S. RADAR MOSAICS SHOW A LINE OF THUNDERSTORMS APPROACHING
WESTERN ILLINOIS.

GFS AND NAM SUGGEST BOTH SUGGEST A SHORT WAVE ASSOCIATED WITH THE
ONGOING THUNDER TO THE WEST TO PROGRESS ACROSS CENTRAL INDIANA
THIS MORNING. HOWEVER...GIVEN THIS PATTERN WITH THE LACK OF
THUNDERSTORM DEVELOPMENT YESTERDAY AS WELL THE CONTINUED
APPEARANCE OF A LACK OF STRONG VERTICAL FORCING...CONFIDENCE IS
BECOMING LOW. THUS WILL WORK ON MORE OF THE CERTAINTIES.

PREVIOUSLY MENTIONED ONGOING CONVECTION IS EXPECTED TO PUSH
TOWARD INDIANA OVERNIGHT BUT RAPID REFRESH DEPICTS THIS TO WEAKEN
AS IT PUSHES EAST. FURTHERMORE FORECAST SOUNDINGS SHOW QUITE THE
UNSTABLE AIR MASS IN PLACE ACROSS CENTRAL INDIANA THIS AFTERNOON
WITH CAPE IN EXCESS OF 1500 J/KG AND LI/S NEAR -5. THUS EXPECT
SOME SCT CONVECTION TO BREAK OUT THIS AFTERNOON DUE TO DAYTIME
HEATING. THUS WILL KEEP ONGOING LOW CHANCE POPS IN THE FORECAST
THROUGH THE DAY. GIVEN PLENTY OF SUNSHINE EXPECTED TODAY WILL
TREND HIGH TEMPERATURES CLOSE TO MAVMOS.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL BE POPS. GFS AND
NAM BOTH EJECT A COUPLE OF SHORT WAVES ACROSS INDIANA TONIGHT AND
MONDAY. CONFIDENCE IS NOT HIGH IN THESE FEATURES ACTUALLY
RESULTING IN PRECIPITATION. NOCTURNAL JET DYNAMICS ONLY MUSTER
ABOUT 35 KTS AT THE LLJ. ISENTROPIC LIFT IS NO HELP TO GENERATE
LIFT. TIME HEIGHT SECTIONS INDICATE SUBSIDENCE. TONIGHT AND MONDAY
MORNING.

THE ONLY THING REALLY GOING FOR PRECIPITATION CHANCE TONIGHT AND
MONDAY WILL BE DAYTIME HEATING AS INSTABILITY WILL REMAIN EARLY
THIS EVENING FROM ANY ONGOING PRECIPITATION THAT DOES END UP
DEVELOPING. WITH A SIMILAR AIR MASS IN PLACE ACROSS CENTRAL
INDIANA AHEAD OF THE COLD FRONT...AGAIN INSTABILITY SHOWERS AND
STORMS SEEM QUITE REASONABLE AS FORECAST SOUNDINGS INDICATE CAPE
IN EXCESS OF 2500 J/KG AND LIFT INDICES LESS THAN -6. STEEP LAPSE
RATE ARE IN PLACE WITH A MINIMAL CAP. GIVEN ALL OF THIS WILL FOCUS
POPS DURING THE EVENING HOURS TONIGHT AS DAYTIME HEATING
CONVECTION WANES AND RESET CONDITIONS FOR MONDAY...WITH BEST
CHANCES DURING THE AFTERNOON AS HEATING RESUMES.

AS FOR TEMPS WILL STICK CLOSE TO PERSISTENCE FOR LOWS TONIGHT AS
LITTLE CHANGE IN AIR MASS IS EXPECTED. GIVEN OUT 850MB
TEMPERATURES THE WARMER 850MB TEMPERATURES LOOK BETTER THAN THE
COLD METMOS. WILL TREND AT OR SLIGHTLY BELOW MAVMOS FOR HIGHS.

MONDAY NIGHT THE TRAILING COLD FRONT WILL PUSH TOWARD INDIANA AND
WITH A WARM UNSTABLE AIR MASS IN PLACE MORE UPPER SUPPORT WILL NOW
BE AVAILABLE TO ACT AS A TRIGGER. FORECAST SOUNDINGS SHOW THE
COLUMN BECOMING SATURATED ON MONDAY NIGHT THROUGH TUESDAY MORNING.
FURTHERMORE LOWER LEVEL Q VECTORS SHOW GOOD CONVERGENCE ACROSS THE
AREA. THUS WILL RAISE THE POPS ON MONDAY NIGHT AND TREND LOW
TEMPERATURES TOWARD THE WETBULBS...WARMER THAN MAVMOS GIVEN THE
EXPECTED RAIN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

THE BIG CHALLENGE IN THE EXTENDED WILL BE MAINLY TEMPERATURES AND
POPS AS MODELS DIFFER ON HOW FAR SOUTH A COLD FRONT WILL GET AS IT
DROPS SOUTHEAST ACROSS CENTRAL INDIANA MIDWEEK. THE ECMWF IS THE
FURTHEST NORTH OF THE BUNCH WITH THE FRONT SLIDING TO NEAR IND BY
00Z WEDNESDAY BUT THEN STALLING THROUGH 12Z FRIDAY BEFORE A FINALLY
WAVE LIFTS NORTHEAST ALONG THE FRONT WITH A TRAILING COLD FRONT
MOVING THROUGH FRIDAY NIGHT. MEANWHILE...THE 12Z OPERATIONAL GFS AND
ESPECIALLY THE 12Z CANADIAN AND 00Z GEF MEAN WERE MUCH FURTHER SOUTH
DROPPING THE FRONT TO NEAR THE KENTUCKY BORDER BY 12Z THURSDAY. THE
12Z OPERATIONAL GFS DOES...HOWEVER COME MORE INTO THE LINE WITH THE
ECMWF BY FRIDAY NIGHT LIFTING THE AFOREMENTIONED WAVE NORTHEAST
ACROSS INDIANA AND PUSHING A COLD FRONT THROUGH FRIDAY NIGHT INTO
SATURDAY. WILL...GO AHEAD AND LEAN TOWARD THE MIDDLE OF THE ROAD GFS
WHICH MATCHES UP WELL WITH HPC. WITH THAT IN MIND...PREFER THE 12Z
GFS WITH COOLER AND SLIGHTLY BELOW NORMAL HPC TEMPERATURES LATE WEEK
AND CONTINUED THUNDERSTORM CHANCES THROUGH SATURDAY.

&&

.AVIATION.../DISCUSSION FOR 221800Z TAFS/...

EXPECT VFR CONDITIONS THROUGH THE PERIOD AWAY FROM THUNDERSTORMS AS
INCREASING WINDS WILL PREVENT FOG TONIGHT. MODELS SUGGESTING
SCATTERED TO BROKEN VFR DIURNALLY DRIVEN CUMULUS DEVELOPMENT THROUGH
SUNSET. MAIN CHALLENGE IS TIMING AND COVERAGE OF CONVECTIVE
ACTIVITY...BUT MAIN EXPECTATION IS FOR CONTINUED SCATTERED AFTERNOON
ACTIVITY FOLLOWED POTENTIALLY BY AN EVENING STRONG TO SEVERE SQUALL
LINE. WITH TIMING AND COVERAGE IN QUESTION...WILL JUST THROW IN CB'S
FOR NOW THIS AFTERNOON UNLESS IT CAN BE BETTER PINNED DOWN JUST
BEFORE ISSUANCE TIME. OTHERWISE...WILL LIKEWISE KEEP CB'S IN TONIGHT
AND TOMORROW AS INSTABILITY REMAINS ABOVE 500 J/KG THROUGH THE NIGHT
AND CONFIDENCE NOT HIGH ON TIMING WITH SO MANY IMPULSES MOVING
THROUGH THE FAST SOUTHWEST FLOW ALOFT.

BUFKIT SUGGESTS WIND GUSTS 25 KNOTS OR MORE ARE POSSIBLE THIS
AFTERNOON AND MONDAY AFTERNOON. A COLD FRONT SHOULD BE KNOCKING ON
THE DOOR OF IND BY 00Z TUESDAY BUT WILL KEEP IT JUST TO THE
NORTHWEST AND NOT MENTION A WIND SHIFT AND ADJUST IN LATER TAFS IF
NEED BE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...MK
SHORT TERM...PUMA
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, May 22, 7:45 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
845 AM EDT SUN MAY 22 2011

INZ021-028>031-035>049-051>057-060>065-067>072-231000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
845 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK
THAT SOME STORMS COULD BE SEVERE. THE MAIN THREAT FROM ANY STORM
THAT DOES DEVELOP WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT. THE MOST
LIKELY TIME FOR SEVERE STORMS WILL BE DURING THE AFTERNOON AND
EVENING HOURS. LIGHTNING IS A RISK FROM ANY THUNDERSTORM. WHEN
THUNDER ROARS...GET INDOORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON MONDAY ACROSS ALL
OF CENTRAL INDIANA...ON TUESDAY ACROSS SOUTH CENTRAL INDIANA. ON
WEDNESDAY...SEVERE STORMS ACROSS POSSIBLE ACROSS SOUTHWEST PARTS
OF CENTRAL INDIANA. ONCE AGAIN SEVERE THUNDERSTORMS WILL BE MOST
LIKELY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT
FROM THESE STORMS WILL ALSO BE DAMAGING WINDS AND LARGE HAIL.
LIGHTNING AND BRIEF HEAVY RAIN IS A RISK FROM ANY THUNDERSTORM.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY. IT IS TOO
EARLY TO TELL IF THERE IS A SEVERE POTENTIAL BEYOND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL AS ON
MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, May 22, 8:15 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
915 AM EDT SUN MAY 22 2011

INZ029-035-036-043-221400-
FOUNTAIN-MONTGOMERY-TIPPECANOE-VERMILLION-
915 AM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHERN MONTGOMERY...
SOUTHWESTERN TIPPECANOE AND NORTHERN VERMILLION COUNTIES UNTIL 1000
AM EDT...

AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEWPORT...OR 15 MILES
SOUTHEAST OF DANVILLE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
KINGMAN AROUND 925 AM EDT...
YEDDO AROUND 930 AM EDT...
VEEDERSBURG AND WALLACE AROUND 935 AM EDT...
HILLSBORO AROUND 940 AM EDT...
WAYNETOWN AND MELLOTT AROUND 945 AM EDT...
WINGATE AROUND 950 AM EDT...
LINDEN AND NEW RICHMOND AROUND 1000 AM EDT...

&&

LAT...LON 4013 8748 4013 8741 4014 8740 4016 8744
      4035 8712 4043 8701 4009 8672 3995 8726
      3995 8742 3993 8743 3993 8741 3991 8741
      3990 8747 3998 8754 4009 8754
TIME...MOT...LOC 1315Z 244DEG 33KT 3998 8742

KOCH
Special weather statement, May 22, 8:52 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
952 AM EDT SUN MAY 22 2011

INZ060-061-067-221430-
GREENE-KNOX-SULLIVAN-
952 AM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM ADVISORY FOR WESTERN GREENE...NORTHWESTERN
KNOX AND SULLIVAN COUNTIES UNTIL 1030 AM EDT...

AT 950 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIRDS...OR 10 MILES NORTH OF
LAWRENCEVILLE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
OAKTOWN AROUND 1005 AM EDT...
CARLISLE AROUND 1010 AM EDT...
PAXTON AROUND 1015 AM EDT...
SULLIVAN AROUND 1020 AM EDT...
DUGGER AROUND 1025 AM EDT...
VICKSBURG AROUND 1030 AM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3926 8731 3926 8728 3921 8723 3918 8724
      3917 8720 3896 8703 3881 8752 3885 8753
      3886 8756 3896 8752 3897 8753 3898 8758
      3903 8758
TIME...MOT...LOC 1352Z 232DEG 36KT 3887 8762

KOCH
Special weather statement, May 22, 10:00 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 AM EDT SUN MAY 22 2011

INZ045-052>054-221545-
CLAY-MORGAN-OWEN-PUTNAM-
1100 AM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL CLAY...WESTERN MORGAN...
NORTHERN OWEN AND SOUTHEASTERN PUTNAM COUNTIES UNTIL 1145 AM EDT...

AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTH OF BRAZIL...OR 19 MILES
SOUTHEAST OF TERRE HAUTE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BOWLING GREEN AND PATRICKSBURG AROUND 1105 AM EDT...
CAGLES MILL LAKE AROUND 1125 AM EDT...
DEVORE AROUND 1130 AM EDT...
QUINCY AND CLOVERDALE AROUND 1135 AM EDT...
EMINENCE AND LITTLE POINT AROUND 1145 AM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3961 8665 3960 8665 3960 8653 3942 8643
      3922 8712 3939 8721
TIME...MOT...LOC 1500Z 246DEG 28KT 3934 8705

KOCH
Special weather statement, May 22, 10:11 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1111 AM EDT SUN MAY 22 2011

INZ053>055-062-063-221600-
BROWN-JOHNSON-MONROE-MORGAN-OWEN-
1111 AM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN BROWN...SOUTHWESTERN
JOHNSON...NORTHERN MONROE...SOUTHERN MORGAN AND SOUTHEASTERN OWEN
COUNTIES UNTIL NOON EDT...

AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF BLOOMINGTON.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL SOUTHEASTERN OWEN COUNTY THROUGH NOON EDT
RURAL NORTHERN MONROE COUNTY THROUGH NOON EDT
RURAL SOUTHERN MORGAN COUNTY THROUGH NOON EDT
RURAL NORTHERN BROWN COUNTY THROUGH NOON EDT
RURAL SOUTHWESTERN JOHNSON COUNTY THROUGH NOON EDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3930 8691 3951 8621 3929 8608 3927 8609
      3915 8668 3917 8669 3917 8681
TIME...MOT...LOC 1511Z 180DEG 0KT 3912 8670

KOCH
Local storm report, May 22, 10:33 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1133 AM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             3 S PARAGON             39.35N 86.56W
05/22/2011  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

            WIND GUSTS AROUND 35 MPH

&&

CP

The radar

The Indianapolis radar (KIND), 33 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
May 22, 11:25 AM EST to 11:27 AM EST
Where
Boone County, Whitestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.000, -86.350

Hail, Shelby

When
May 22, 2:30 PM EST to 2:32 PM EST
Where
Shelby County, 1.74 mi SW of Gwynneville
Measured
2 in hail
Reported by
Public
Coordinates
39.650, -85.670

Thunderstorm Wind, Bartholomew

When
May 22, 2:32 PM EST
Where
Bartholomew County, 1.75 mi WNW of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.210, -85.910

Tree limbs were reported down on power lines due to damaging thunderstorm wind gusts.

Hail, Sullivan

When
May 22, 2:32 PM EST to 2:34 PM EST
Where
Sullivan County, 1.48 mi SSW of Gilmour
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.110, -87.260

Hail, Morgan

When
May 22, 2:45 PM EST to 2:47 PM EST
Where
Morgan County, 1.27 mi ENE of Mooresville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.630, -86.350

Hail, Morgan

When
May 22, 2:50 PM EST to 2:52 PM EST
Where
Morgan County, 2.24 mi WNW of Landersdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -86.310

Hail, Marion

When
May 22, 2:51 PM EST to 2:53 PM EST
Where
Marion County, 1.48 mi SSE of Camby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -86.310

Hail, Rush

When
May 22, 2:52 PM EST to 2:54 PM EST
Where
Rush County, 1.38 mi N of Williamstown
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.470, -85.470

Hail, Marion

When
May 22, 2:55 PM EST to 2:57 PM EST
Where
Marion County, 0.87 mi SE of Camby
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.660, -86.310

Hail, Marion

When
May 22, 2:57 PM EST to 2:59 PM EST
Where
Marion County, 0.87 mi SE of Camby
Measured
3 in hail
Reported by
NWS Employee
Coordinates
39.660, -86.310

Hail, Marion

When
May 22, 3:00 PM EST to 3:02 PM EST
Where
Marion County, 1.74 mi ESE of Valley Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -86.250

Hail, Marion

When
May 22, 3:00 PM EST to 3:02 PM EST
Where
Marion County, 0.53 mi W of Glenns Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -86.210

Hail, Shelby

When
May 22, 3:02 PM EST to 3:04 PM EST
Where
Shelby County, 0.19 mi NNE of Morristown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.672, -85.698

This report was relayed through broadcast media.

Hail, Johnson

When
May 22, 5:12 PM EST to 5:14 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.620, -86.110

Hail, Marion

When
May 22, 5:21 PM EST to 5:23 PM EST
Where
Marion County, 1.91 mi S of Indianapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.752, -86.147

Hail, Marion

When
May 22, 5:21 PM EST to 5:23 PM EST
Where
Marion County, 1.97 mi N of Edgewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.709, -86.120

Hail, Marion

When
May 22, 5:32 PM EST to 5:34 PM EST
Where
Marion County, 0.77 mi NNE of Lawrence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.841, -86.026

Hail, Hancock

When
May 22, 5:50 PM EST to 5:52 PM EST
Where
Hancock County, 1.98 mi W of Mc Cordsville
Measured
1 in hail
Reported by
Public
Coordinates
39.903, -85.957

Penny to quarter sized hail fell at the intersection of Fox and Oaklandon Roads.

Hail, Howard

When
May 22, 7:20 PM EST to 7:22 PM EST
Where
Howard County, 0.53 mi E of Greentown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -85.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317968, 315916, 315917, 317970, 315920, 315921, 315924, 315927, 315930, 315933, 315938, 315939, 315949, 315951, 315955, 315963, 315966, 315973, 317972.